Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Marquette, MI

May 6, 2002Menominee County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 6, 2002, 2:52 PM CDT for Menominee County, Michigan. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2002, 2:52 PM CDT (19:52 UTC)
Expired
May 6, 2002, 3:15 PM CDT
In force
23 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Menominee County, MI

The radar

The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 3:00 PM CDTHail 0.88La Branch, MINickel sized hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 061952
SVRMQT
MIC109-062015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
250 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MENOMINEE COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 315 PM CDT

* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FELCH...OR ABOUT 14 MILES NORTHEAST OF
  IRON MOUNTAIN. THE STORM WAS MOVING EAST AT 40 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LA BRANCHE AT 310 PM CDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

NNNN

KC

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 10:26 AM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, May 6, 10:26 AM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1126 AM EDT MON MAY 6 2002

MAIN CONCERN WITH THE FORECAST PACKAGE INCLUDES THE RAIN POTENTIAL
THIS AFTERNOON AND FOG AND CLOUDS TONIGHT.

WV IMAGERY SHOWING A CLOSED LOW OVR PAC NW...AND A ZONAL FLOW ACROSS
NORTHERN CONUS. A WEAK LOW CNTR IS DVLPG OVR NE MAN. A WEAK TROF IS
OVR S CA. A WEAK SHRTWV IS BEING EJECTED INTO MID MS VALLEY. SFC
ANLYS DEPICTS A LOW CENTER OVR CNTRL PLAINS. A STATIONARY FRONT
STRETCHES E THRU THE UPR GRTLKS INTO S QUE. THE LOW WILL MOV INTO
UPR MS VALLEY THIS AFTN.

MRNG RAOBS AT KINL AND KMPX SHOWING A STRONG SFC BASED INVERSION...
AND NR SATURATED COND BLO 800MB. ANOTHER WEAK SHRTWV WILL MOV ACRS
CWA THIS AFTN. ETA IS KEEPING NR SATURATED COND THRU THRU THE REST
OF THE AFTN INTO THIS EVENING. THE SHRTWV WILL PROVIDE ENOUGH LIFT
TO GENERATE SHRA OF CNTRL U.P. A POSSIBLE -TSRA OVR S CWA CAN BE
EXPECTED AS THE CAP IS NOT AS STRONG OVR THOSE COUNTIES. THE
CONTOURS WILL BCM MORE COMPRESSED THIS AFTN AS THE SFC LOW RACES
INTO UPR MS VALLEY.

SHRTWV WILL ENERGY WILL MOV ACRS LK SUPERIOR THIS EVE...AND MAY
TRIGGER A FEW SHRA OVRNGT. DRIZZLE WILL BE POSSIBLE EARLY...BUT AS
CAP WILL WILL BE SO STRONG XPC MAINLY DZ/FG...AND WNDS WILL BE LGT.

.MQT...NONE.

DLG

In the hours before

Special weather statement, May 6, 11:23 AM CDT, 3 hours 29 minutes before
MIZ001>007-009>014-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1223 PM EDT MON MAY 6 2002

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

THERE WILL BE ISOLATED THUNDERSTORMS THIS AFTERNOON OVER SOUTH AND
SOUTHEAST UPPER MICHIGAN...BUT NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED.

AS A WEAK LOW PRESSURE CENTER ALONG A WARM FRONT LIFTS NORTH THROUGH
WISCONSIN THIS AFTERNOON...SCATTERED SHOWERS WILL BUILD OVER CENTRAL
UPPER MICHIGAN. A FEW OF THESE SHOWERS WILL BUILD INTO
THUNDERSTORMS. THESE WILL BE MAINLY OVER IRON MOUNTAIN...
MENOMINEE...MARQUETTE...ESCANABA...MANISTIQUE AND NEWBERRY.

THE ISOLATED THUNDERSTORMS WILL MOVE EAST AT 35 MPH...AND WILL
PRODUCE SOME DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION DIRECT FROM THE NATIONAL WEATHER
SERVICE IN MARQUETTE.

DLG
Local storm report, May 6, 2:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
308 PM EDT MON MAY 6 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    2 SW IRON RIVER           MI   1.00 INCH HAIL
05/06/02   IRON

0300 PM    IRON RIVER                MI   .88 INCH HAIL
05/06/02   IRON                           NICKEL SIZED HAIL COVERING
                                          GROUND

MRD

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:45 PM CDTSevere Thunderstorm WarningMQTIron45 min
May 6, 2:28 PM CDTSevere Thunderstorm WarningMQTDickinson47 min
May 6, 3:08 PM CDTSpecial Marine WarningMQT97 min
May 6, 3:08 PM CDTSpecial Marine WarningMQT97 min
May 6, 3:08 PM CDTSpecial Marine WarningMQT97 min
May 6, 3:14 PM CDTSevere Thunderstorm WarningMQTDelta61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.